Alert archive / South Dakota / Tornado Warnings in 2011
Tornado Warning 18, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 18, 2011, 4:27 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2011, 4:27 PM MDT (22:27 UTC)
- Expired
- Jul 18, 2011, 5:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
Counties Harding County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:35 PM MDT | TSTM WND GST 65 | 3 Sse Sorum, SD | |
| Jul 18, 4:55 PM MDT | HAIL 1.25 | 1 Wsw Prairie City, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
| Jul 18, 2:28 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131 WFUS53 KUNR 182227 TORUNR SDC063-105-182315- /O.NEW.KUNR.TO.W.0018.110718T2227Z-110718T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 427 PM MDT MON JUL 18 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL HARDING COUNTY IN NORTHWESTERN SOUTH DAKOTA... CENTRAL PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA... * UNTIL 515 PM MDT * AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR SORUM...OR 32 MILES EAST OF BUFFALO...AND MOVING EAST AT 25 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING TORNADOES AND PING PONG SIZE HAIL. * LOCATIONS IMPACTED INCLUDE... PRAIRIE CITY...DATE AND BISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4568 10235 4521 10240 4535 10317 4559 10316 TIME...MOT...LOC 2227Z 273DEG 24KT 4542 10290 $$ CALDERON
2 follow-up statements
269 WWUS53 KUNR 182252 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 452 PM MDT MON JUL 18 2011 SDC063-182302- /O.CAN.KUNR.TO.W.0018.000000T0000Z-110718T2315Z/ HARDING SD- 452 PM MDT MON JUL 18 2011 ...THE TORNADO WARNING FOR EAST CENTRAL HARDING COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4536 10286 4562 10287 4568 10235 4533 10239 TIME...MOT...LOC 2252Z 264DEG 24KT 4546 10274 $$ SDC105-182315- /O.CON.KUNR.TO.W.0018.000000T0000Z-110718T2315Z/ PERKINS SD- 452 PM MDT MON JUL 18 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL PERKINS COUNTY UNTIL 515 PM MDT... AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF PRAIRIE CITY...OR 38 MILES EAST OF BUFFALO...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... DATE AND BISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... BASEBALL SIZE HAIL AND HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW. && LAT...LON 4536 10286 4562 10287 4568 10235 4533 10239 TIME...MOT...LOC 2252Z 264DEG 24KT 4546 10274 $$ CALDERON
260 WWUS53 KUNR 182312 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 512 PM MDT MON JUL 18 2011 SDC105-182321- /O.EXP.KUNR.TO.W.0018.000000T0000Z-110718T2315Z/ PERKINS SD- 512 PM MDT MON JUL 18 2011 ...THE TORNADO WARNING FOR CENTRAL PERKINS COUNTY WILL EXPIRE AT 515 PM MDT/615 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT. LAT...LON 4536 10286 4562 10287 4568 10235 4533 10239 TIME...MOT...LOC 2311Z 264DEG 24KT 4547 10256 $$ CALDERON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 2:08 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 18, 2:08 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT MON JUL 18 2011
.DISCUSSION...WATER VAPOR SHOWS STRONG UPPER HIGH PARKED OVER THE
CNTRL PLAINS WITH UPPER RIDGE THROUGH THE NRN PLAINS...WITH MONSOONAL
MOISTURE PLUME CONTINUING TO AFFECT OUR WRN/NRN ZONES. SURFACE
ANALYSIS PLACES TROF FROM SERN MT THROUGH SERN SD.
TONIGHT...ISOLD/SCT TSTMS WILL CONTINUE TO DEVELOP WITHIN THE
MONSOONAL PLUME OVER NERN WY AND NWRN SD. MLCAPES ARE RUNNING OVER
3000J/KG ACROSS NWRN SD NORTH OF THE SURFACE BOUNDARY WITH THE
CAP CONTINUING TO WEAKEN IN THAT AREA. INSTABILITY IS QUITE
MINIMAL SOUTH OF THIS BOUNDARY ACROSS NERN WY AND SWRN THROUGH
SCNTRL SD. SHEAR IS NOT PARTICULARLY STRONG...BUT IS APPARENTLY
ENOUGH FOR ROTATING UPDRAFTS AS EVIDENCED BY THE ISOLD TSTM THAT
JUST MOVED OFF THE NRN BLKHLS. PRIMARILY SEVERE THREAT FROM ANY
STORMS SHOULD REMAIN ACROSS NWRN SD THRU THIS EVE.
TUESDAY...IT WILL REMAIN QUITE HOT AGAIN WITH UPPER RIDGE IN
PLACE. TEMPS COULD BE A FEW DEGREES WARMER THAN TODAY GIVEN SW LO
LVL FLOW AHEAD OF AN APPROACHING COLD FRONT...WITH WARMEST
READINGS ON THE PLAINS EAST OF THE BLKHLS. WILL KEEP THE EXCESSIVE
HEAT WARNING GOING WITH HEAT INDICES APPROACHING 110F...AND
POSSIBLY WARMER IN SPOTS ESPECIALLY FROM WINNER TO PHILIP. ANY
STORMS THAT DEVELOP SHOULD REMAIN MOSTLY ACROSS OUR WRN/NRN ZONES
WITHIN MONSOONAL MOISTURE PLUME.
WEDNESDAY...COLD FRONT IS NOW PROGGED TO ENTER OUR WRN ZONES EARLY
IN THE MORNING...AND MOVE THROUGH OUR SCNTRL SD ZONES BY EARLY
AFTERNOON. THIS IS A BIT QUICKER THAN PREVIOUSLY EXPECTED...SO THE
EXCESSIVE HEAT WARNING MIGHT ONLY BE NEEDED FOR OUR SCNTRL SD
ZONES FOR PART OF THE DAY...BUT THIS CAN BE ADJUSTED WITH LATER
FORECASTS. EXPECT DRY HIGH PRESSURE MOVING IN RATHER EARLY TO PUT
A LID ON ANY TSTM ACTIVITY.
EXTENDED...UPPER LEVEL RIDGE WILL SLOWLY SHIFT SOUTH AND EAST OF
THE REGION LATE IN THE WEEK AS A BROAD UPPER TROF DEVELOPS OVER THE
PACIFIC NORTHWEST. THIS WILL RESULT IN A GRADUAL COOLING TREND LATE
THIS WEEK...WITH TEMPS DROPPING TO NEAR OR SLIGHTLY ABOVE AVERAGE
LEVELS FOR THURSDAY THROUGH THE WEEKEND. STRONGER UPPER LEVEL
SYSTEMS WILL REMAIN NORTH AND WEST OF THE AREA LATE THIS WEEK...WITH
OCCASIONAL WEAKER DISTURBANCES PASSING THROUGH THE NORTHERN AND
CENTRAL PLAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH
THE EXTENDED PERIOD.
&&
.AVIATION...VFR CONDITIONS CAN GENERALLY BE EXPECTED TODAY INTO
TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL MAINLY BE CONFINED
TO NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD TODAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 6 PM MDT /7 PM CDT/ WEDNESDAY FOR
BENNETT-HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-
PERKINS-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&
JOHNSON/CALDERONHazardous weather outlook, Jul 18, 4:45 AM MDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 445 AM MDT MON JUL 18 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 445 AM MDT (545 AM CDT) MON JUL 18 2011 ...EXCESSIVE HEAT WARNING FOR PORTIONS OF NORTHWEST AND SOUTH CENTRAL SOUTH DAKOTA THROUGH WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE HEAT INDEX WILL RANGE FROM 100 TO 113 DEGREES THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHWEST SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HEAT INDEX WILL RANGE FROM 100 TO AROUND 110 DEGREES ACROSS PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA TUESDAY AND WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 18, 1:37 PM MDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 137 PM MDT MON JUL 18 2011 SDZ024-025-072-073-182015- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 137 PM MDT MON JUL 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND WESTERN MEADE COUNTIES UNTIL 215 PM MDT... AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAR BUTTE STATE PARK TO GALENA...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TILFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND 45... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CALDERON
Special weather statement, Jul 18, 2:59 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 259 PM MDT MON JUL 18 2011 SDZ072-073-182200- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 259 PM MDT MON JUL 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 400 PM MDT... AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF TILFORD...OR 12 MILES SOUTHEAST OF DOWNTOWN STURGIS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF WESTERN MEADE COUNTY EAST OF STURGIS ALONG ALKALI ROAD. THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 37 AND 38... JOHNSON
Local storm report, Jul 18, 3:40 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD BUFFALO 45.58N 103.55W
07/18/2011 HARDING SD EMERGENCY MNGR
STREET FLOODING IN BUFFALO. 1.22 INCHES OF RAINFALL IN 30
MINUTES.
&&
JOHNSONLocal storm report, Jul 18, 3:57 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TORNADO 10 SW REVA 45.44N 103.23W
07/18/2011 HARDING SD STORM CHASER
BRIEF TOUCHDOWN OF WEAK TORNADO.
0343 PM TORNADO 9 SW REVA 45.45N 103.21W
07/18/2011 HARDING SD STORM CHASER
LARGE CONE TORNADO ON GROUND.
&&
LCZEPYHALocal storm report, Jul 18, 4:18 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 12 ESE BUFFALO 45.52N 103.32W
07/18/2011 E1.00 INCH HARDING SD PUBLIC
&&
LCZEPYHAThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:25 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 65 min |
| Jul 18, 2:54 PM MDT | Flash Flood Warning | UNR | Harding | 2 hr |
| Jul 18, 3:25 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 65 min |
| Jul 18, 3:54 PM MDT | Tornado Warning | UNR | Harding, Perkins | 51 min |
Nearby
Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.